Alert archive / Kansas / Special Weather Statements in 2024
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Nov 12, 2024, 10:30 PM CST for Finney County, Haskell County, Seward County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 12, 2024, 10:30 PM CST (04:30 UTC)
- Expired
- Nov 12, 2024, 11:00 PM CST
- In force
- 30 min
- Issued by
- NWS Dodge City, KS
- Hail
- 0.25 in
- Wind
- 50
Counties Finney County, KS, Haskell County, KS, Seward County, KS
The radar
The Dodge City radar (KDDC), 96 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1444 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
208
WWUS83 KDDC 130430
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
1030 PM CST Tue Nov 12 2024
KSZ063-076-077-085>087-130500-
Gray KS-Seward KS-Finney KS-Meade KS-Stevens KS-Haskell KS-
1030 PM CST Tue Nov 12 2024
...STRONG THUNDERSTORMS WILL IMPACT SEWARD...SOUTHEASTERN FINNEY...
NORTHWESTERN MEADE...EASTERN STEVENS...WESTERN GRAY AND HASKELL
COUNTIES THROUGH 1100 PM CST...
At 1028 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Pierceville to 6 miles
northwest of Tyrone. Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Sublette and Charleston around 1035 PM CST.
Liberal and Tice around 1040 PM CST.
Copeland around 1045 PM CST.
Other locations in the path of these storms include Ingalls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 10133 3739 10112 3739 10109 3744 10109
3806 10075 3806 10033 3702 10076
TIME...MOT...LOC 0428Z 247DEG 30KT 3796 10062 3704 10114
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Nov 12, 5:31 PM CST, 4 hours 59 minutes earlier. Its key messages:
- Strong south winds Tuesday afternoon, gusting to near 40 mph.
- A brief window of scattered thunderstorms for the southeast zones early Wednesday morning.
- Strong northwest winds Wednesday again gusting near 40 mph.
- Above normal afternoon temperatures Thursday through Saturday.
- The next strong storm system is expected to bring rain and strong winds next Monday.
- Much colder with freezes expected around November 20th.
Area forecast discussion, Nov 12, 5:31 PM CST, 4 hours 59 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 531 PM CST Tue Nov 12 2024 .KEY MESSAGES... - Strong south winds Tuesday afternoon, gusting to near 40 mph. - A brief window of scattered thunderstorms for the southeast zones early Wednesday morning. - Strong northwest winds Wednesday again gusting near 40 mph. - Above normal afternoon temperatures Thursday through Saturday. - The next strong storm system is expected to bring rain and strong winds next Monday. - Much colder with freezes expected around November 20th. && .DISCUSSION... Issued at 200 PM CST Tue Nov 12 2024 Strong progressive shortwave was approaching from the Great Basin at midday, and is expected to reach I-25 by 6 pm, and enter SW KS around midnight. Lee troughing will strengthen through sunset, and south winds will respond, gusting to near 40 mph. Another afternoon of much above normal temperatures for mid November, well through the 60s to near 70. Forcing for ascent ahead of the strong shortwave is expected to ignite thunderstorms near the eastern Oklahoma panhandle by around midnight, as shown by 12z ARW/NAM. Have noticed some guidance (18z NAM) suggests development as far west as US 83 by midnight, and pulled pops westward accordingly. Any convection will develop/spread rapidly northeast through the southeast zones after midnight, and several hours of likely category pops were included around Barber county and surrounding areas overnight. For this limited area in the southeast zones, some storms may be strong to marginally severe, with CAPE near 1000 J/kg and bulk shear supportive of midlevel rotation. Elevated supercells may be capable of hail to near quarter size. Elsewhere, the cold front associated with the shortwave will bring an abrupt NWly wind shift early Wednesday. Strong subsidence behind the departing shortwave will deliver a clear sky Wednesday. With excellent mixing after sunrise, strong NWly winds are expected during the late morning/midday hours, gusting again near 40 mph given progged 850 mb flow. Northwest winds will rapidly weaken Wednesday afternoon as pressure gradients collapse. Air behind the cold front is of Pacific origin, and NWly downslope will mask any cooling anyway, so afternoon temperatures will still be near 60. Weak high pressure near 1020 mb will deliver a light freeze for much of SW KS sunrise Thursday, but any 20s are expected to be confined to western zones. Broad ridging will deliver a beautiful fall day Thursday, with sunshine, much less wind, and again afternoon temperatures well above normal, well into the 60s. The next trough spreads into the Great Basin Friday, forcing SWly flow and associated unseasonable warmth over the plains. NBM grids have mid to upper 60s Friday afternoon, but confident may locations will reach 70. 12z MEX forecasts a high of 70 at DDC, and 12z GEFS ensemble probability of temperatures over 70 is already near 50% near Elkhart. Models have consistently shown the Great Basin longwave trough splitting into two pieces over the weekend. Expected continued dry mild pleasant weather Saturday, as the first shortwave passes well north of SW KS. The secondary piece of the trough is expected to be left behind as a cutoff midlevel cyclone near Los Angeles 6 pm Saturday, dig well south into NW Mexico Sunday, and then eject rapidly northeast to Kansas in a negatively tilted fashion through Monday. Once again, much like last time, some models and their ensembles are suggesting a near ideal storm track, and near ideal access to Gulf of Mexico moisture, to generate another significant/heavy rainfall event. Most of the rain is expected Monday, and a strongly dynamic system is evident with 850 mb flow as strong as 60 knots while the rain is falling. This far out, 12z GEFS/EPS probability of QPF > 1 inch is already near 40% for the southeast zones. Have noticed the storm track on 12z ECMWF has trended slightly southeast, which would support the southeast counties being favored, but it is way too early to get into the meteorological weeds for those specific details. The Climate Prediction Center highlights likely probability (60-70%) of above normal precipitation during this time frame. Rainfall amounts should be less this time compared to last, given a more progressive system, but still amounts of 0.5-1 inch appear probable, especially south/east of DDC. NBM pops are still lagging on today's run, still only in the chance category, but increases to likely/categorical pops are expected. Just behind Monday's rain event, another strong expansive trough is shown across the various models, delivering much colder air around November 20th. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 525 PM CST Tue Nov 12 2024 Strong south winds will persist through the evening ahead of a cold front and strong upper level disturbance. Ahead of the front, a broken like of thunderstorms will develop near KLBL and KGCK and move eastward. These storms could form into a solid storm line before reaching KDDC and KHYS so that amendments may be needed as the evening progresses. The main concerns are wind gusts as high as 60 mph, small hail and brief heavy rain. In the wake of the front, winds will shift to the southwest, west and then northwest, with winds increasing to 20 kts by 12z and then 25 kts by 15z with daytime heating. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Turner AVIATION...Finch
Hazardous weather outlook, Nov 12, 2:43 AM CST, 19 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 243 AM CST Tue Nov 12 2024 KSZ030-031-043>046-061>066-074>081-084>090-130845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 243 AM CST Tue Nov 12 2024 /143 AM MST Tue Nov 12 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Isolated thunderstorms are possible east of Highway 283 overnight along a cold front. These storms are not expected to be severe at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Nov 12, 9:37 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
937 PM CST Tue Nov 12 2024
KSZ043-044-062-063-075>077-130400-
Gray KS-Finney KS-Lane KS-Kearny KS-Grant KS-Scott KS-Haskell KS-
937 PM CST Tue Nov 12 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN KEARNY...FINNEY...
SOUTHEASTERN SCOTT...EASTERN GRANT...LANE...WESTERN GRAY AND HASKELL
COUNTIES THROUGH 1000 PM CST...
At 937 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Shallow Water to 6 miles south of Holcomb
to near Hickok. Movement was northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Garden City, Hickok, and Friend around 940 PM CST.
Plymell around 950 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3743 10135 3786 10106 3840 10091 3863 10025
3817 10025 3748 10062 3747 10065 3740 10066
TIME...MOT...LOC 0337Z 237DEG 32KT 3835 10088 3789 10096 3751 10126
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
JJOHNSONSpecial weather statement, Nov 12, 9:57 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
957 PM CST Tue Nov 12 2024
KSZ043>045-063-075>077-130430-
Gray KS-Finney KS-Lane KS-Grant KS-Scott KS-Haskell KS-Ness KS-
957 PM CST Tue Nov 12 2024
...STRONG THUNDERSTORMS WILL IMPACT FINNEY...EASTERN SCOTT...EAST
CENTRAL GRANT...SOUTHWESTERN NESS...LANE...WESTERN GRAY AND HASKELL
COUNTIES THROUGH 1030 PM CST...
At 956 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Amy to near Plymell to near
Ryus. Movement was northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Garden City and Plymell around 1000 PM CST.
Dighton and Pierceville around 1010 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3870 10024 3815 10023 3749 10058 3748 10120
3778 10098 3870 10070
TIME...MOT...LOC 0356Z 228DEG 43KT 3834 10065 3789 10084 3752 10106
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JJOHNSONSpecial weather statement, Nov 12, 10:30 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1030 PM CST Tue Nov 12 2024
KSZ063-076-077-085>087-130500-
Gray KS-Seward KS-Finney KS-Meade KS-Stevens KS-Haskell KS-
1030 PM CST Tue Nov 12 2024
...STRONG THUNDERSTORMS WILL IMPACT SEWARD...SOUTHEASTERN FINNEY...
NORTHWESTERN MEADE...EASTERN STEVENS...WESTERN GRAY AND HASKELL
COUNTIES THROUGH 1100 PM CST...
At 1028 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Pierceville to 6 miles
northwest of Tyrone. Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Sublette and Charleston around 1035 PM CST.
Liberal and Tice around 1040 PM CST.
Copeland around 1045 PM CST.
Other locations in the path of these storms include Ingalls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 10133 3739 10112 3739 10109 3744 10109
3806 10075 3806 10033 3702 10076
TIME...MOT...LOC 0428Z 247DEG 30KT 3796 10062 3704 10114
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JJOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 9:37 PM CST | Special Weather Statement | DDC | Finney, Haskell, Lane | 23 min |
| Nov 12, 9:57 PM CST | Special Weather Statement | DDC | Finney, Gray, Haskell, Lane | 33 min |
| Nov 12, 10:56 PM CST | Special Weather Statement | DDC | Gray, Meade, Seward | 49 min |
| Nov 13, 12:18 AM CST | Special Weather Statement | DDC | Pawnee | 27 min |
Nearby
Special Weather Statements in Kansas, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.